Wisconsin Reports 16 More Cases of Severe Bleeding from Synthetic Cannabinoids

The cases have ranged in age from 16 to older than 50, and there has been one death in Wisconsin associated with the outbreak. "Synthetic cannabinoids are not safe, and we urge people not to use them," said Karen McKeown, State Health Officer. "This outbreak shows how hazardous they can be to your health."

The Wisconsin Department of Health Services announced Sept. 18 that it has confirmed 16 more cases of severe bleeding in people who used synthetic cannabinoids containing rat poison. Those additional cases brings the total number of people affected in the state's outbreak to 80, with confirmed cases in Dane, Milwaukee, Outagamie, Rock, and now Fond du Lac counties.

The cases have ranged in age from 16 to older than 50, and there has been one death in Wisconsin associated with the outbreak.

"Synthetic cannabinoids are not safe, and we urge people not to use them," said Karen McKeown, State Health Officer. "This outbreak shows how hazardous they can be to your health."

Since March, the agency has been investigating an outbreak of severe bleeding in people who have used synthetic cannabinioids, commonly called "Fake Weed," "K2," or "Spice," among other names. Through the course of the investigation, it was discovered that the synthetic cannabinoid the patients had used contained brodifacoum, a chemical used in rat poison.

DHS said people who have used synthetic cannabinoids and experience unexplained bleeding, such as a nosebleed, bleeding gums, or bruising, should call 911 or go to an emergency department right away. "This product can stay in a person's system for months and bleeding could happen at any time, so anyone who has used synthetic cannabinoids should see a doctor," it warned. "Synthetic cannabinoid products are not legal in Wisconsin and they should not be confused with marijuana (cannabis) or cannabidiol (CBD). Synthetic cannabinoids are typically sprayed onto dried plant material and smoked, but can also be mixed into a liquid and vaped in e-cigarettes or other vaping devices."

comments powered by Disqus

OH&S Digital Edition

  • OHS Magazine Digital Edition - July August 2019

    July/August 2019

    Featuring:

    • CHEMICAL SAFETY TRAINING
      Getting It Right
    • PROTECTIVE APPAREL
      Navigating Standards to Match Your Hazards
    • CONSTRUCTION SAFETY
      Just Add Water
    • FACILITY SAFETY
      Creating Safe Facilities
    View This Issue